Alert archive / Washington / River Flood Warnings in 2022

River Flood Warning 13, NWS Seattle, WA

January 6, 2022King County, Washington

NWS Seattle, WA issued this river flood warning at Jan 6, 2022, 5:24 PM PST for King County, Washington. It took effect at Jan 6, 2022, 7:50 PM PST. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Jan 6, 2022, 5:24 PM PST (01:24 UTC)
In effect from
Jan 6, 2022, 7:50 PM PST
Expired
Jan 7, 2022, 4:11 AM PST
In force
8 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County King County, WA

The radar

The Seattle radar (KATX), 75 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tolt River near Carnation (TOLW1). The gauge peaked at 8.97 ft at Jan 7, 2022, 12:00 PM PST.

4681001/0701/08

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12148500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

030 
WGUS46 KSEW 070124
FLWSEW

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
524 PM PST Thu Jan 6 2022

...The National Weather Service in Seattle WA has issued a Flood 
Warning for the following rivers in Washington...

  Tolt River Above Carnation affecting King County.

.Heavy rain will continue today across the region, with local low 
elevation snow melt, leading to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by Friday morning at 600 AM PST.

&&


WAC033-071400-
/O.NEW.KSEW.FL.W.0013.220107T0350Z-220108T0701Z/
/TOLW1.1.ER.220107T0350Z.220107T1200Z.220107T2200Z.NO/
524 PM PST Thu Jan 6 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING THROUGH FRIDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Tolt River Above Carnation.

* WHEN...Until late tomorrow evening.

* IMPACTS...At 5000.0 cfs, the Tolt River will flood Tolt River Rd 
  NE and many driveways. Some homes in the San Souci area could be 
  inaccessible due to deep and quick flood waters. This river level 
  on the Tolt corresponds to a phase 3 flood in the King County 
  flood system.

* ADDITIONAL DETAILS...
  - At 4:15 PM PST Thursday the flow was 2900.0 cfs.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 6650 cfs late tonight. It will
    then fall below flood stage early tomorrow afternoon.
  - Flood flow is 5000.0 cfs.
  - Flood History...This crest compares to a previous crest of
    6500.0 cfs on 01/29/1965.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4768 12176 4761 12185 4761 12194 4767 12196
      4771 12189 4774 12184


$$

12
1 follow-up statement
536 
WGUS86 KSEW 071211
FLSSEW

Flood Statement
National Weather Service Seattle WA
411 AM PST Fri Jan 7 2022

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Tolt River Above Carnation affecting King County.

.The Tolt River above Carnation has receded below flood stage and 
will continue to slowly recede today.

WAC033-071315-
/O.CAN.KSEW.FL.W.0013.000000T0000Z-220107T1211Z/
/TOLW1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
411 AM PST Fri Jan 7 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tolt River Above Carnation.

* ADDITIONAL DETAILS...
  - At 3:15 AM PST Friday the flow was 3680.0 cfs.
  - Forecast...The river is below flood stage and will continue
    to recede today.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4768 12176 4761 12185 4761 12194 4767 12196
      4771 12189 4774 12184


$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 6, 4:21 PM PST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 6, 4:21 PM PST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
421 PM PST Thu Jan 6 2022

.SYNOPSIS...The warm frontal progression across the CWA has made
for very wet conditions in southwestern Washington and ongoing
snow across the Cascades. Additionally, temperatures have been
very mild today as warm air advection takes over. The trailing
cold front will arrive on Friday with a strong westerly surge down
the Strait of Juan de Fuca. An upper level ridge will build in for
the weekend, keeping conditions drier. A few weak fronts bring the
chance for rain back in the beginning of the week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...The warm front continues to
advance north, bringing very wet conditions to southwestern
Washington. In an effort to simplify the forecast, as there is
much going on, the discussion will be broken up by hazard.

Rain: Moderate to heavy rain will continue to fall across
southwestern Washington through the rest of today. The warm front
has brought moderate rain rates to the area, with 3-4 inches
having fallen in and around the Chehalis River Valley over the
last 24 hours. Rainfall has been slow to progress to areas such as
Whatcom and Skagit counties, as well as the northern Olympic
Peninsula, but recent radar trends would be suggestive of it
filling in within the next few hours. Rainfall will continue
overnight, with a convergence zone possible in the south Sound as
well as in the traditional location associated with the westerly
push tomorrow afternoon. Isolated rain showers will be possible
on Saturday, but with the upper level ridge moving in,
precipitation will be limited through the weekend.

Snow: Heavy snow is ongoing across the Cascades, with very
impressive snowfall accumulations being reported at pass level as
well as on the lee side. Major travel interruptions are ongoing
across the passes with road closures. Make sure to check with
WSDOT for current road conditions and updates on the passes.
Additionally, the winter storm warning for the Cascades has been
extended until Friday afternoon as another 24-30 inches of snow is
possible at Stevens Pass from now until then. Snow levels are
expected to rise this afternoon, but they will not stay high for
long and will come back to below pass level early Friday morning,
then drop further to between 1,000-2,000 feet by early Friday
afternoon. A brief period of rain could occur in the mountains as
the snow levels rise, which could increase the load on trees and
structures already covered in substantial snow. Avalanche warnings
have been issued by the NW Avalanche center as well. Refer to
their forecast on the web for additional updates. Snow is expected
to taper off by Saturday.

Wind: As the trailing cold front moves into the area tomorrow, a
strong westerly surge is expected. Wind advisories have been
posted for the north and central coast, western Whatcom and Skagit
counties as well as San Juan and Island county, including Everett
and surrounding areas. Strong southerly winds between 20-30 mph
with gusts between 40-45 mph will first impact the coast this
afternoon through Friday morning. Southeasterly winds in the
eastern Strait of Juan de Fuca and the northern inland waters will
transition to strong westerlies late Friday night into Saturday.
This will also impact the Everett area during the day tomorrow.
Areas in the south sound will also experience sub-advisory level
winds tomorrow as westerly to southwesterly winds funnel through
the Chehalis Valley, generally on the order of 20-25 mph.

Kristell

.LONG TERM /MONDAY THROUGH THURSDAY/...A few weak fronts are
expected to pass through or dissipate over the area through the
week for additional chances for rain. Temperatures look to be
fairly mild through Wednesday, with highs in the upper 40s and low
50s. All in all, this is the set up likely providing the peace
and relative quiet we all need for a little while.

Kristell

&&

.AVIATION...West to southwest flow aloft continues with a stalled
front near the Canadian border. A trough and associated frontal
system over the offshore waters will move into Western Washington
early Friday morning. A mix of IFR/MVFR cigs will continue overnight
with rain locally heavy at times from about KPAE southward. Freezing
drizzle or freezing rain remain possible in the vicinity of KBLI
through this evening. Gusty southerly surface winds continue
overnight before turning westerly Friday morning. Low level
southerly winds of 40 to 60 knots between 2000 and 5000 feet could
lead to some low level wind shear overnight.

KSEA...Moderate to occasionally heavy rain persisting through the
mid morning Friday under MVFR to IFR ceilings and surface vsbys
reduced to 1-4 miles at times. Surface wind southerly 10-15 gusting
25 knots at times. 27

&&

.MARINE...A surface trough and associated frontal system will move
into the coastal waters late tonight. Gale force southerlies are
expected with this front...particularly over the central/southern
portion of the coastal waters. A deepening surface low associated
with this system will move over the south end of Vancouver Island
early Friday morning. Strong pressure rises behind this trough are
expected to produce a substantial post-frontal westerly surge across
area waters Friday morning into the afternoon. This will result in
westerly gales across the coastal waters as well as portions of the
inland waters. Central and eastern portions of the Strait of Juan de
Fuca could briefly touch storm force between mid morning Friday and
Friday afternoon. A mesolow forming to the lee of the Olympics
Friday afternoon could serve as the catalyst for a period of gales
across southern portions of Hood Canal and Puget Sound. Confidence
in the outcome associated with that is low and we'll keep high end
advisory level winds for Puget Sound for now. Weak high pressure
builds into the waters Friday night and early Saturday allowing
winds to relax somewhat. Another weak front later Saturday could
produce additional headlines this weekend. High pressure will
strengthen east of the Cascades toward Sunday turning the flow
offshore.

Westerly swells increase above 10 feet once again tonight and
remaining above this threshold through early Saturday morning. Seas
will rise again early next week.

27

&&

.HYDROLOGY...Heavy rain continues this evening through early
Friday. This precipitation, paired with the rising snow levels and
melting of low elevation snow, have all come together to lead to
several significant hydrologic impacts. Flooding is ongoing or
expected at several rivers points with major flooding currently
forecast across points on the Chehalis, Skookumchuck, and Newaukum
rivers. Additional, very sharp rises on smaller streams and in urban
areas have led to the issuance of Flood Advisories and Flood
Warnings for these. The melting lowland snow will also increase soil
saturation not accounted for the landslide index, therefore there
will be an increase in the threat of landslides during the rainy
period Wednesday through Friday. As the rain continues to move to
the north, additional flooding may be possible, with additional
river flood warnings or flood advisories for urban areas needed
overnight through early Friday.

Cullen

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Saturday afternoon for Bellevue and Vicinity-
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Central Coast-East Puget Sound Lowlands-
     Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
     Canal Area-Lower Chehalis Valley Area-North Coast-Olympics-
     Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
     Strait of Juan De Fuca.

     Coastal Flood Advisory from 8 AM to noon PST Friday for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Southwest Interior-Tacoma Area-Western Skagit
     County-Western Whatcom County.

     Winter Storm Warning until 4 PM PST Friday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Wind Advisory from 10 PM this evening to 7 PM PST Friday for
     Admiralty Inlet Area-San Juan County-Western Skagit County-
     Western Whatcom County.

     Wind Advisory until 10 AM PST Friday for Central Coast-North
     Coast.

     Wind Advisory from 7 AM to 6 PM PST Friday for Everett and
     Vicinity.

PZ...Small Craft Advisory until 4 PM PST Friday for Grays Harbor Bar.

     Gale Warning until 4 PM PST Friday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm.

     Small Craft Advisory until 2 AM PST Friday for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Gale Warning from 2 AM to 7 PM PST Friday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning from 2 AM to 4 PM PST Friday for Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning from 5 AM to 4 PM PST Friday for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 AM PST Friday for Admiralty Inlet.

     Gale Warning from 10 AM to 5 PM PST Friday for Admiralty Inlet.

     Small Craft Advisory until 4 PM PST Friday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Jan 6, 12:16 PM PST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Seattle WA
1216 PM PST Thu Jan 6 2022

WAZ504-507-509-511>517-555-556-558-559-072030-
Southwest Interior-Everett and Vicinity-Tacoma Area-Hood Canal Area-
Lower Chehalis Valley Area-Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-Seattle and Vicinity-
Bremerton and Vicinity-
1216 PM PST Thu Jan 6 2022

...HEAVY RAINFALL THROUGH FRIDAY WILL MAINTAIN AN INCREASED THREAT
OF LANDSLIDES IN WESTERN WASHINGTON...

Heavy precipitation over the past few weeks has increased soil
moisture to saturated levels across western Washington as the snow
has melted and rain has fallen. Heavy rainfall with an additional 1
to 3 inches is expected through Friday In addition, lowland snow
melt over the last several days has been very efficient at saturating
the soil. Snow melt from leftover snow on the ground will exacerbate
the situation. This amount of rain and snow melt will put extra
pressure on soil instability, leading to an increased threat of
landslides - much more so than would show in the typical values in
the indices.

A few landslides have been reported in the last few days in western
Washington and more landslides are possible.

Areas above 3000 feet in elevation will see mostly snow and not be
affected.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology, and then scroll down
for the links to the landslide information pages.

For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn

www.weather.gov/seattle
Local storm report, Jan 6, 2:20 PM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
220 PM PST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HEAVY RAIN       1 S WESTPORT            46.88N 124.11W
01/06/2022  M3.50 INCH       Grays Harbor       WA   TRAINED SPOTTER

            14 HOUR TOTAL

&&

27
Local storm report, Jan 6, 4:38 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
438 PM PST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       2 SW LA CONNER          46.88N 123.04W
01/06/2022  M1.70 INCH       Thurston           WA   TRAINED SPOTTER

            8 HOUR TOTAL

&&

27

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:10 PM PSTAreal Flood WarningSEWGrays Harbor, Lewis, Mason, Thurston20 hr
Jan 6, 8:34 PM PSTRiver Flood WarningSEWGrays Harbor30 hr
Jan 6, 10:37 PM PSTWinter Weather AdvisorySEW5 hr
Jan 7, 12:46 AM PSTRiver Flood WarningSEWSnohomish29 hr
Jan 7, 12:50 AM PSTRiver Flood WarningSEWSnohomish5 hr
Jan 7, 10:58 AM PSTCoastal Flood WarningSEW3 hr
Jan 7, 2:14 PM PSTHigh Wind WarningSEW3 hr
Jan 7, 2:52 PM PSTSmall Craft AdvisorySEW9 hr

Nearby

River Flood Warnings in Washington, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.